Gynecomastia is the unnatural development of big mammary glands (breasts) in men, which results in an enlargement of the man’s breasts. It might surprise you, but gynecomastia can actually be quite common across a number of male demographics. It can be common in puberty, in infants, in middle-aged men and even in older men.
The gynecomastia causes generally boil down to three possibilities. The causes of gynecomastia comes down to hormones, other medical conditions or side effects from medications. Let’s talk about the hormone issue first.
Hormones Imbalance. Gynecomastia can be caused by an imbalance in a man’s hormone levels, in which the levels of estrogen, which are female hormones, are raised relative to the quantities of the male hormone called androgen. Every man or woman has a body that features both male and female hormones. In puberty, the degree of either hormone can go up and down wildly, which equals a temporary condition where the amount of estrogen is relatively raised. In adolescent males, studies have been performed to determine an average of how many develop gynecomastia, and the results have been wildly inconsistent with some studies showing prevalence as little as 4 percent and as extreme as 69 percent, according to the Medicine Net website. Gynecomastia that is the outcome of transient alterations in hormone levels usually goes away on its own after six months to two years.
Medical Problems. Some medical problems can be the cause of gynecomastia. One is both malnutrition as well as re-feeding, which is the process of recovering from said malnutrition. Another is certain disorders of a man’s sex organ, the testes, which can incur a simultaneous increase in estrogen levels and a lowering of testosterone generation. Finally, both hypothyroidism and chronic renal failure have been known to be linked to cases of gynecomastia.
Medications Side Effects. At the same time, some males are just unlucky in that some medications that they have been taking have caused their episode of gynecomastia. There are actually quite a high number of drugs that have been linked to gynecomastia. They are spironolactone, calcium channel blockers, specific antibiotics, ACE inhibitor drugs, anti-ulcer drugs, methyldopa, digitoxin, diazepam, psychoactive drugs, extremely active anti-retroviral therapy and anti-estrogen or -androgen therapies.
Now that the causes of gynecomastia have been fully explained and explored, we have to turn our attention to the symptoms. In essence, if some or all of these are present in or on your body, you can be reasonably sure that gynecomastia is something that you have.
It goes without saying at this point that the main symptom of gynecomastia is an unnatural enlargement of the male breasts, which is a pretty obvious thing to notice. This means that the glandular tissue and not the fatty tissue is enlarged. Male breasts that are enlarged normally have either a firm or rubbery feel.
This condition normally takes place on both male breasts at the same time, but it might also be unilateral in some instances. Even if both male breasts are enlarged, the enlargement might be more on one side than the other side. In the vast majority of cases of gynecomastia, there is no severe pain that is present, though the enlarged male breasts might cause a man sensitivity as well as tenderness.